Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      My sister (700 Miles away) has become legally blind because of Grave’s disease. Eye surgery, radiation, and massive doses of a heavy duty steroid did not keep eye muscles from swelling. She is still on steroid to prevent total blindness, but has had a drastic personality change (paranoia), but does not think anything is wrong. I even called her dr. Any suggestions or has anyone experienced this?

      Anonymous
        Post count: 93172

        Hi, BJ:

        Could your sister be suffering from one of the potential side-effects of prolonged, high steroid use? Looking up prednisone (the generic name) in a drug reference manual, I found this statement regarding some of the potential side effects: “…may cause euphoria, insomnia, mood changes, personality changes, psychotic behavior, or severe depression….” Has your sister been evaluated by an eye surgeon for orbital decompression surgery? This is sometimes used in severe cases of the eye disease to increase the amount of space in the eye sockets, and thus decrease the pressure on the optic nerve. I think, when it works, that the need for steroids is diminished if not eliminated.

        I’m sorry to hear that your sister is suffering so. I hope you all can find some relief for her soon.

        Bobbi

        Anonymous
          Post count: 93172

          It can happen. The eye muscle swelling causes pressure on the optic
          nerve. Radiation of the eye orbit can reduce the swelling. This is
          usually used in conjunction with steroids. Orbital decompression is also
          an option. I have had a three wall decompression in each eye and still
          had problems later and had the eye radiation. some folks still experience
          vision loss even after all this has been done but it is EXTREAMLY rare.
          An agressive approace is not always best. If the eye disease is in its
          hot phase surgery will not do much good since the muscles are still in a
          state of flux. Let it burn it’s self lut then go for the surgeries. I
          have a lady in my local support group whe was blind in one eye and after
          a time and treatment after her eyes settled down her vision is coming back.
          It is a slow process but worth the wait.

          Hope this helps,

          Jake

          Anonymous
            Post count: 93172

            Hi Bobbi,
            Thanks for the info on prednizone. My sister is exhibiting all of the characteristics. She was on prozac to offset die effects, but I don’t think she is on it now. I am unable to communicate with her – she thinks I’m interfering with her life. I am her only relative, so needless to say this attitude concerns me. We have always been so close. When I spoke with her doctor, he thought the personality change was behavioral – I don’t think so. I appreciate the support. I hope something will trigger her to seek help. Graves disease has played havoc with her whole life. She had to retire from teaching (8th grade English), unable to drive, but continues to volunteer for a variety of causes when she can get rides. I will continue to follow your bulletin board.
            Thanks. B.J.

            Anonymous
              Post count: 93172

              Jake,
              I just read your message, and saw where a lady had some of her vision restored.I don’t know that this will occur with my sister, but I do have concerns that she may experience total blindness. I think, in her case, extreme prolonged stress (she’s had to bouts with breast cancer), and several other major stressors plus she is a very heavy smoker have contriubuted to the severity of her Graves disease. You all are great suppI wish she was able to read her computer – perhaps a support group would be helpful. She tried to get an adapter from the low vision clinic, but it didn’t help. She has a large reading machine to handle bill paying and reading recipes. Thanks again for the info.

              B.J.

            Viewing 5 posts - 1 through 5 (of 5 total)
            • You must be logged in to reply to this topic.